Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Las Vegas, NV

July 1, 2015San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 1, 2015, 12:01 AM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2015, 12:01 AM PDT (07:01 UTC)
Expired
Jul 1, 2015, 1:00 AM PDT
In force
59 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 169 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 12:30 AM PDTTSTM WND DMG2 W Lake Havasu City, AZAWNING RIPPED OF MOBILE HOME AT SAMS BEACHCOMER RV PARK. TIME IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 7.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1264 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS55 KVEF 010701
SVRVEF
AZC015-CAC071-010800-
/O.NEW.KVEF.SV.W.0008.150701T0701Z-150701T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1201 AM PDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 100 AM PDT/100 AM MST/

* AT 1201 AM PDT /1201 AM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES
  NORTHEAST OF PARKER DAM...AND MOVING WEST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE HAVASU CITY...HIGHWAY 95 AT MILE MARKER 29...PARKER DAM...
  THREE DUNES CAMPGROUND...CATTAIL COVE STATE PARK...DESERT HILLS...
  VIDAL JUNCTION AND BLACK MEADOW LANDING CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3415 11467 3472 11466 3458 11371 3427 11376
      3425 11393 3426 11394 3425 11401 3430 11409
      3430 11414 3426 11413 3426 11416 3421 11421
TIME...MOT...LOC 0701Z 094DEG 40KT 3439 11393 

$$

BP
2 follow-up statements
949 
WWUS55 KVEF 010727
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1227 AM PDT WED JUL 1 2015

AZC015-CAC071-010800-
/O.CON.KVEF.SV.W.0008.000000T0000Z-150701T0800Z/
MOHAVE AZ-SAN BERNARDINO CA-
1227 AM PDT WED JUL 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
PDT/100 AM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTHEASTERN SAN
BERNARDINO COUNTIES...

AT 1226 AM PDT /1226 AM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THREE DUNES
CAMPGROUND...OR NEAR LAKE HAVASU CITY...MOVING WEST AT 45 MPH.

A PRIVATE WEATHER STATION LOCATED IN THE SOUTHERN PART OF LAKE 
HAVASU CITY REPORTED A PEAK WIND GUST OF 57 MPH AROUND 1220 PM MST.

LOCATIONS IMPACTED INCLUDE...
LAKE HAVASU CITY...HIGHWAY 95 AT MILE MARKER 29...PARKER DAM...THREE
DUNES CAMPGROUND...CATTAIL COVE STATE PARK...DESERT HILLS...VIDAL
JUNCTION AND BLACK MEADOW LANDING CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3415 11467 3472 11466 3460 11387 3425 11391
      3425 11393 3426 11394 3425 11401 3430 11409
      3430 11414 3426 11413 3426 11416 3421 11421
TIME...MOT...LOC 0726Z 094DEG 40KT 3441 11427 

$$

BP
367 
WWUS55 KVEF 010755
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1255 AM PDT WED JUL 1 2015

AZC015-CAC071-010805-
/O.EXP.KVEF.SV.W.0008.000000T0000Z-150701T0800Z/
MOHAVE AZ-SAN BERNARDINO CA-
1255 AM PDT WED JUL 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND
SOUTHEASTERN SAN BERNARDINO COUNTIES WILL EXPIRE AT 100 AM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3415 11467 3472 11466 3460 11387 3425 11391
      3425 11393 3426 11394 3425 11401 3430 11409
      3430 11414 3426 11413 3426 11416 3421 11421
TIME...MOT...LOC 0750Z 094DEG 40KT 3441 11427 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:00 AM PDT, 1 minute earlier.

Area forecast discussion, Jul 1, 12:00 AM PDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1200 AM PDT WED JUL 1 2015

.SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO WOBBLE OVER UTAH AND
NEVADA THROUGH THE WEEK INTO THE WEEKEND KEEPING TEMPERATURES ABOVE
NORMAL. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY IN PLACE FOR A
CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING...MAINLY OVER THE
MOUNTAINS AND MOHAVE COUNTY.
&&

.UPDATE...QUITE AN IMPRESSIVE LIGHTNING SHOW UNDERWAY ACROSS THE FAR
SOUTHERN PORTIONS OF MOHAVE AND SAN BERNARDINO COUNTIES AS OF
MIDNIGHT. THE STRONGEST STORM WAS MOVING RIGHT TOWARDS LAKE HAVASU
CITY AS OF THIS WRITING AND A SEVERE THUNDERSTORM WARNING WAS BEING
ISSUED. MADE SOME TWEAKS THROUGH 12Z THIS MORNING TO INCREASE POPS
QUITE A BIT FOR THE SOUTHERN PART OF SAN BERNARDINO AND MOHAVE
COUNTIES AND ALSO MENTIONED FREQUENT LIGHTNING. AS IN-CLOUD FLASHES
IN THAT REGION HAVE NUMBERED 600-1200 EVERY 5 MINUTES. WITH THIS
AMOUNT OF LIGHTNING WE ALSO HAVE CONCERNS FOR FIRE STARTS. BOTH IN
RURAL AND URBAN AREAS.
&&

.PREV UPDATE...941 PM PDT TUE JUN 30 2015...THE LATEST TRENDS SEEM
TO INDICATE SOMEWHAT LESSER CHANCES OF A SIGNIFICANT WIND EVENT
ACROSS THE SOUTHERN HALF OF MOHAVE COUNTY TONIGHT. HOWEVER THERE IS
STILL SOME INDICATION THAT CONVECTION WILL CONTINUE ALL
NIGHT...ESPECIALLY ACROSS EXTREME SOUTHERN MOHAVE COUNTY AS WELL AS
SAN BERNARDINO COUNTY. RADAR IMAGERY AS OF 940 PM INDICATED A SMALL
CLUSTER OF WEAK STORMS ALONG US-95 BETWEEN NEEDLES AND BLYTHE AS
WELL AS BETWEEN PRESCOTT AND WICKENBURG...BOTH MOVING WEST. HAVE
UPDATED THE FORECAST TO ACCOUNT FOR THESE CHANGES. THE ONLY OTHER
NOTABLE CONVECTION IN THE AREA WAS ALONG SR-375 BETWEEN RACHEL AND
TONOPAH. THIS ACTIVITY WAS CONFINED MAINLY TO THE TERRAIN AND WAS
MOVING OUT OF THE FORECAST AREA. &&

.PREV UPDATE...753 PM PDT TUE JUN 30 2015...ANTICIPATING THE
POSSIBILITY OF AN ACTIVE NIGHT OF CONVECTION ACROSS THE REGION
TONIGHT. ONGOING CONVECTION OVER CENTRAL ARIZONA IS LIKELY
CONTRIBUTING TO A DEEPENING COLD POOL OVER THE MOGOLLON RIM. AS THIS
COLD POOL SHIFTS EAST UNDER EASTERLY FLOW ALOFT AND THE INFLUENCE OF
A WEAK WAVE A DECENT BOUNDARY MAY SET UP SEPARATING THE COOL AIR
FROM THE VERY WARM TEMPERATURES OVER THE DESERTS OF MOHAVE AND LA
PAZ COUNTIES. THIS WILL HAVE THE POTENTIAL TO TRIGGER A WESTWARD
PROPAGATING CLUSTER OF STORMS ENTERING OUR AREA LATE THIS EVENING
(LIKELY AFTER 10 PM) WHICH COULD IMPACT MOHAVE...SOUTHERN
CLARK...AND AT LEAST EASTERN SAN BERNARDINO COUNTIES. THE PRIMARY
THREAT WITH THIS SCENARIO WOULD BE WIND GUSTS IN EXCESS OF 60 MPH AS
CONSIDERABLE SHEAR AND DCAPE ARE IN PLACE OVER THESE AREAS. RIGHT
NOW THERE IS STILL A CONSIDERABLE AMOUNT OF UNCERTAINTY IN THIS
SCENARIO...BUT HAVE DECIDED TO UPDATE THE FORECAST TO ACCOUNT FOR
THE POTENTIAL. IN ADDITION...THE STORM PREDICTION CENTER HAS UPDATED
THE DAY ONE OUTLOOK TO INCLUDE A MARGINAL RISK OF SEVERE STORMS FOR
THESE AREAS OVERNIGHT...PRIMARILY DUE TO THE THREAT OF SEVERE WINDS.
POPS WERE INCREASED FROM LAS VEGAS SOUTH TONIGHT AND WEDNESDAY
MORNING. ALSO INCREASED SOUTHEAST WINDS ACROSS MOHAVE COUNTY.
ADDITIONAL UPDATES WILL BE POSSIBLE IF NOT LIKELY THROUGH THE
OVERNIGHT HOURS.
&&

.AVIATION...FOR MCCARRAN...WINDS SHOULD FAVOR A SOUTHWEST DIRECTION
OVERNIGHT OUTSIDE OF ANY OUTFLOW OF THUNDERSTORM INFLUENCE. THERE IS
A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS OR OUTFLOW WINDS EARLY
WEDNESDAY MORNING...BUT CHANCES ARE TOO LOW TO CARRY IN THE TAF AT
THIS TIME. LIGHT EAST TO SOUTHEAST WINDS ARE EXPECTED MOST OF
WEDNESDAY BEFORE BECOMING SOUTH/SOUTHWEST AROUND 00Z OR 01Z.
THUNDERSTORMS ARE EXPECTED TO REMAIN CONFINED MAINLY TO THE
MOUNTAINS WEDNESDAY...WITH ONLY A SLIGHT CHANCE OF SHOWERS AT THE
TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...MAINLY OVER
MOHAVE...SOUTHERN CLARK...AND EASTERN SAN BERNARDINO COUNTIES. GUSTY
WINDS IN EXCESS OF 50 KTS WILL BE POSSIBLE NEAR THUNDERSTORM
ACTIVITY IN THESE AREAS TONIGHT. FOR WEDNESDAY SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN...PRIMARILY OVER THE
HIGHER TERRAIN OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. MAINLY
SCT-BKN CLOUDS AOA 15K FEET WITH BASES AS LOW AS 6K-10K FEET IN AND
NEAR ANY SHRA/TSRA. OUTSIDE OF THUNDERSTORM ACTIVITY...WINDS SHOULD
FAVOR TYPICAL DIURNAL TRENDS.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY.

OVERALL IT LOOKS LIKE NO SIGNIFICANT CHANGE IN THE OVERALL PATTERN
THROUGH FRIDAY WITH HIGH PRESSURE WANDERING BETWEEN UTAH AND
NORTHERN NEVADA. THIS WILL KEEP A SOUTHEASTERLY FLOW OVER THE AREA
WITH FAIRLY HIGH MOISTURE CONTENT FOR LATE JUNE ALONG WITH LIMITED
INSTABILITY. AS A RESULT WE WILL SEE ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS ACROSS A GOOD PORTION OF THE
FORECAST AREA EACH DAY. THE BEST CHANCES STILL LOOK TO BE OVER THE
MOUNTAINS AND MOHAVE COUNTY. ALTHOUGH THE BASIC PATTERN DOES NOT
CHANGE MUCH THROUGH FRIDAY...IT LOOKS LIKE THERE WILL BE A COUPLE OF
WAVES TO KEEP AN EYE OUT FOR. THE FIRST LOOKS LIKE IT MOVES WEST
ACROSS THE MEXICO/ARIZONA/CALIFORNIA BORDER AREA TONIGHT INTO
WEDNESDAY. THIS MAY BRING MORE SHOWERS/THUNDERSTORMS INTO SOUTHERN
PORTIONS OF SAN BERNARDINO AND MOHAVE COUNTIES DURING THE OVERNIGHT
HOURS TONIGHT. A SECOND WAVE FOLLOWS CLOSE BEHIND WEDNESDAY NIGHT
ACCORDING TO THE MODELS WHICH MAY KEEP A SLIGHT CHANCE OF SHOWERS OR
THUNDERSTORMS GOING WEDNESDAY NIGHT. CONFIDENCE IN THE
TIMING/TRACK/IMPACTS OF THESE FEATURES IS FAIRLY LOW AT THIS TIME.

.LONG TERM...SATURDAY THROUGH TUESDAY.

THE MEDIUM RANGE MODELS NOW INDICATE THE HIGH CENTER WILL HEAD OVER
THE FOUR CORNERS REGION BY INDEPENDENCE DAY WHICH WILL LEAD TO A
SOUTHERLY FLOW DEVELOPING OVER MUCH OF THE FORECAST AREA. THIS IS A
FASTER PATTERN SHIFT THAN WAS INDICATED 24 HOURS AGO AND IT WOULD
OPEN THE DOOR FOR ANY MOISTURE TO MOVE UP FROM NORTHWEST MEXICO.
THERE IS NOT MUCH INDICATION YET OF ANY SIGNIFICANT MOISTURE AND I
WILL KEEP JUST A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINOUS
ARES AND NOT MENTION THUNDERSTORMS FOR MOST OF THE MOJAVE DESERT FOR
NOW. THE GFS SOLUTION INDICATES SOUTHERLY FLOW MAY GRADUALLY TURN
SOUTHWESTERLY AND BECOME DRIER SUNDAY THROUGH TUESDAY AS A BROAD
EASTERN PACIFIC TROUGH SLOWLY MOVES INLAND. THE GFS INDICATES THIS
DRYING TREND MORE THAN THE ECMWF AND CONFIDENCE IS LOW IN THE TIMING
OF THESE SUBTLE CHANGES. I WILL KEEP A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE HIGHER TERRAIN THROUGH EARLY NEXT WEEK.
TEMPERATURES WILL TREND DOWNWARD SLIGHTLY WITH THIS PATTERN BUT WILL
REMAIN HOT...WITH HIGHS STILL AROUND 105 FOR LAS VEGAS.
&&

.CLIMATE...THE JUNE RECORD OF 18 CONSECUTIVE DAYS WITH A HIGH OF 105
DEGREES OR GREATER WAS TIED TODAY FOR MCCARRAN AIRPORT. IN
ADDITION...THE ALL-TIME RECORD STRETCH OF 21 CONSECUTIVE DAYS WITH A
HIGH OF 105 DEGREES OR GREATER IS ALSO IN JEOPARDY IN THE COMING
DAYS. THIS RECORD STANDS AT 21 DAYS AND HAS BEEN SET FOR
TIMES...MOST RECENTLY IN 2000.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE/AVIATION....WOLCOTT
SHORT TERM.........HARRISON
LONG TERM..........ADAIR
CLIMATE............STACHELSKI

In the hours before

Local storm report, Jun 30, 8:19 PM PDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
819 PM PDT TUE JUN 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FLASH FLOOD      3 ENE BIG PINE          37.18N 118.24W
06/30/2015                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTED ROCKS AND MUD GOING ACROSS
            DEATH VALLEY ROAD NEAR THE INTERSECTION WITH
            SR-168 IN SEVERAL LOCATIONS.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:40 PM PDTSevere Thunderstorm WarningVEFSan Bernardino50 min
Jun 30, 11:56 PM PDTAreal Flood AdvisoryVEFSan Bernardino109 min
Jul 1, 2:27 AM PDTHigh Wind WarningVEF93 min

Nearby

Severe Thunderstorm Warnings in California, 2015Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.